Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 51, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 20, 2016, 6:39 PM MST for Yavapai County, Arizona. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2016, 6:39 PM MST (01:39 UTC)
- Expired
- Aug 20, 2016, 8:30 PM MST
- In force
- 111 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 139 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:04 PM MST | FLASH FLOOD | 9 Sse Congress, AZ | MARTINEZ WASH ROSE 5.7 FEET IN LESS THAN 1 HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2345 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087 WGUS55 KFGZ 210139 FFWFGZ AZC025-210330- /O.NEW.KFGZ.FF.W.0051.160821T0139Z-160821T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 639 PM MST SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 830 PM MST * AT 636 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA...FROM JUST SOUTH OF CONGRESS TO THE MARICOPA COUNTY LINE. ONE TO TWO INCHES OF RAIN HAVE ALREADY FALLEN WITH ADDITIONAL RAIN EXPECTED THROUGH 7 PM MST. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY. THIS INCLUDES THE HIGHWAY 93 AND 89 CORRIDORS FROM 5 TO 10 MILES NORTHWEST OF WICKENBURG. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK... MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK AND ANTELOPE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. IF FLOODED ROADS ARE ENCOUNTERED...TURN AROUND DONT DROWN. && LAT...LON 3416 11278 3400 11275 3400 11288 3411 11293 $$ JJ
2 follow-up statements
573 WGUS75 KFGZ 210254 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 754 PM MST SAT AUG 20 2016 AZC025-210330- /O.CON.KFGZ.FF.W.0051.000000T0000Z-160821T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 754 PM MST SAT AUG 20 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR YAVAPAI COUNTY... AT 749 PM MST...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAS SHIFTED SOUTH OF THE WARNING AREA WHICH IS 5 TO 10 MILES NORTHWEST OF WICKENBURG. HEAVY STORM RUNOFF CONTINUES...WITH STREAM GAUGES AT ANTELOPE AND MARTINEZ CREEKS SHOWING RAPID RISES IN THE PAST HOUR...THOUGH STREAM LEVELS ARE BEGINNING TO PEAK OR DECREASE AT THIS TIME. LOW WATER CROSSINGS IN THIS AREA ARE LIKELY TO BE FLOODED. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEAVER CREEK... MARTINEZ WASH...SOLS WASH...MARTINEZ CREEK AND ANTELOPE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3416 11278 3400 11275 3400 11288 3411 11293 $$ JJ
374 WGUS75 KFGZ 210339 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 839 PM MST SAT AUG 20 2016 AZC025-210346- /O.EXP.KFGZ.FF.W.0051.000000T0000Z-160821T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 839 PM MST SAT AUG 20 2016 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED OVER THE WARNING AREA FROM 5 TO 10 MILES NORTHWEST OF WICKENBURG. FLOOD WATERS HAVE RECEDED IN ANTELOPE AND MARTINEZ WASH...BUT WILL STILL FLOW HIGHER THAN NORMAL FOR ANOTHER HOUR OR SO. LAT...LON 3416 11278 3400 11275 3400 11288 3411 11293 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:10 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 20, 3:10 PM MST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST SAT AUG 20 2016 .SYNOPSIS...Monsoon moisture will remain in place with the potential for shower and thunderstorm activity continuing into the middle of next week. && .DISCUSSION...The convective activity today has been focused along and south of the Mogollon Rim, with some heavy rain and a few reports of large hail in the strongest storms. We expect the focus of activity this afternoon and evening to be over Yavapai and Gila Counties...as the storms move off the Rim to the southwest through an environment of moderate instability. Isolated storms expected elsewhere through the evening. Very weak flow and relatively cool temperatures aloft continue across the area...with AZ between high pressure over N. CA/NV and the pinched remnants of elongated low pressure to the south. This pattern remains in place for Sunday, with similar convective activity expected. Slow storm motion to the northeast may promote more storm development north of the Rim on Sunday afternoon. The primary threats again will be heavy rain with the slowly moving storms. The models continue to show a slight strengthening of the westerly flow late on Monday...transitioning to a drier W to NW flow regime by Wednesday as a broad, weak trough develops over the Western US. The result will be some warming aloft (1.5-2.0C at 500mb) by late Monday...and some drying of the atmosphere...persisting through next week. With the lingering moisture we expect to maintain at least low- grade monsoon conditions through the week with the greatest storm coverage over the eastern portions of the forecast area. && .AVIATION...For the 00Z package...SCT TSRA will continue to slowly move south and west across Yavapai and Gila Counties through 03Z...generally south of a line from Williams to Payson. ISOLD -SHRA/-TSRA expected elsewhere. MVFR and ISOLD IFR conditions expected in the stronger storms. Another round of storms expected on Sunday...developing after 18Z. Aviation discussion not updated for amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK / Mottice AVIATION...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 20, 1:26 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M1.25 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600241
MLLocal storm report, Aug 20, 1:30 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 2 E PRESCOTT 34.58N 112.41W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600242
MLSpecial weather statement, Aug 20, 2:47 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST SAT AUG 20 2016
AZZ008-016-018-037-202230-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY MOUNTAINS AZ-NORTHERN GILA COUNTY AZ-
247 PM MST SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI...COCONINO AND
NAVAJO COUNTIES UNTIL 330 PM MST...
AT 246 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAWBERRY TO 17 MILES
SOUTHEAST OF YOUNG...AND MOVING WEST AROUND 10 MPH.
DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
HUNTER CREEK...WHISPERING PINES...MEAD RANCH...MESA DEL CABA...
CHRISTOPHER CREEK...WASHINGTON PARK...FREEDOM ACRES...PINE...
STRAWBERRY...EAST VERDE ESTATES...YOUNG...GERONIMO ESTATES...
KOHLS RANCH...HAIGLER CREEK...
KEHL SPRINGS CAMPGROUND AND TONTO NATURAL BRIDGE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3438 11174 3416 11119 3378 11079 3387 11057
3430 11093 3450 11142
TIME...MOT...LOC 2146Z 087DEG 7KT 3445 11144 3396 11069
MOTTICELocal storm report, Aug 20, 6:10 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD GISELA 34.11N 111.28W
08/20/2016 GILA AZ FIRE DEPT/RESCUE
FLASH FLOODING IN GISELA. NO PROPERTY DAMAGE... BUT
WASHES IN THE AREA RUNNING HIGH WITH A FEW ROAD
CROSSINGS TEMPORARILY IMPASSABLE. SOME DEBRIS DEPOSITED
ON ROADWAYS.
&&
EVENT NUMBER FGZ1600243
RICKEYSpecial weather statement, Aug 20, 6:23 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
623 PM MST SAT AUG 20 2016
AZZ037-210145-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-
623 PM MST SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 645 PM
MST...
AT 621 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
AROUND 5 MILES NORTHWEST OF WICKENBURG...MOVING EAST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI
COUNTY...BUT WILL AFFECT THE AREA NEAR THE HIGHWAY 89 AND HIGHWAY 93
INTERSECTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3412 11292 3416 11271 3398 11266 3400 11274
3400 11288
TIME...MOT...LOC 0121Z 258DEG 5KT 3405 11281
JJSpecial weather statement, Aug 20, 6:28 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 628 PM MST SAT AUG 20 2016 AZZ006-007-210200- GRAND CANYON COUNTRY AZ-COCONINO PLATEAU AZ- 628 PM MST SAT AUG 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 700 PM MST... AT 626 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUPAI...MOVING SOUTH AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUALAPAI HILLTOP...SUPAI AND HAVASUPAI RESERVATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO RISING WATER IN WASHES AND ALONG TRAILS. AVOID WASHES IN THIS AREA THIS EVENING. && LAT...LON 3621 11282 3628 11261 3598 11244 3592 11271 TIME...MOT...LOC 0126Z 338DEG 24KT 3624 11271 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 20, 6:23 PM MST | Special Weather Statement | FGZ | 22 min | |
| Aug 20, 6:28 PM MST | Special Weather Statement | FGZ | 32 min | |
| Aug 21, 2:03 PM MST | Special Weather Statement | FGZ | Yavapai | 42 min |
| Aug 21, 2:07 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.